The role played by space dimension in elliptic critical problems. (English) Zbl 0938.35058

Weak \(H_{0}^{1}(\Omega)\) solutions of the nonlinear critical second order elliptic problem \[ \begin{cases}-\Delta u-\mu u/|x|^{2}=u^{2^{\ast }-1}+\lambda u & \text{in \(\Omega \)},\\ u>0 & \text{in }\Omega,\\ u=0 & \text{on }\partial \Omega\end{cases} \] are considered, where \(\Omega \) is a smooth bounded domain in \(\mathbb{R}^{N}\), \(N\geq 3\), such that \(0\in \Omega \). Here \(2^{\ast }=2N/(N-2)\) is the so-called critical exponent, \(\mu \) is a real parameter and \(\lambda >0.\) One can say that a dimension \(N\) is critical for the problem (1) if there exists a smooth domain in \(\mathbb{R}^{N}\) in which (1) has no solutions for some \(\lambda \in (0,\lambda _{1}),\) where \(\lambda _{1}\) is the first eigenvalue of \(-\Delta \) in \(\Omega \) [see for instance P. Pucci and J. Serrin, J. Math. Pures Appl. 69, 55-83 (1990; Zbl 0717.35032)]. In H. Brezis and L. Nirenberg [Commun. Pure Appl. Math. 36, 437-477 (1983; Zbl 0541.35029)], was already proved that the dimension \(N\geq 4\) is not critical, and \(N=3\) is critical for (1) with \(\mu =0.\) In the paper, these results are generalized for the case \(\mu \neq 0.\) Moreover, it is shown that any fixed dimension \(N\geq 3\) may be critical or not, as follows: if \(\mu \leq \overline{\mu }-1\) then \(N\) is not critical and if \(\overline{\mu }-1<\mu <\overline{\mu }\) then \(N\) is critical, where \(\overline{\mu }=(N-2)^{2}/4.\)


35J65 Nonlinear boundary value problems for linear elliptic equations
Full Text: DOI


[1] Bernis, F.; Grunau, H.-Ch., Critical exponents and multiple critical dimensions for polyharmonic operators, J. Differential Equations, 117, 469-486 (1995) · Zbl 0831.35057
[2] Brezis, H.; Nirenberg, L., Positive solutions of nonlinear elliptic equations involving critical exponents, Comm. Pure Appl. Math., 36, 437-477 (1983) · Zbl 0541.35029
[4] Edmunds, D. E.; Fortunato, D.; Jannelli, E., Critical exponents, critical dimensions and the biharmonic operator, Arch. Rational Mech. Anal., 112, 269-289 (1990) · Zbl 0724.35044
[5] Gazzola, F., Critical growth problems for polyharmonic operators, Proc. Roy. Soc. Edinburgh Sect. A, 128, 251-263 (1998) · Zbl 0926.35034
[6] Gidas, B.; Ni, W. M.; Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68, 209-243 (1979) · Zbl 0425.35020
[7] Azorero, J. Garcia; Alonso, I. Peral, Existence and nonuniqueness for the \(p\)-Laplacian: Nonlinear eigenvalues, Comm. Partial Differential Equations, 12, 1389-1430 (1987) · Zbl 0637.35069
[8] Grunau, H.-Ch., Critical exponents and multiple critical dimensions for polyharmonic operators, Boll. Un. Mat. Ital. B (7), II, 815-847 (1995) · Zbl 0854.35040
[9] Grunau, H.-Ch., On a conjecture of P. Pucci and J. Serrin, Analysis, 16, 399-403 (1996) · Zbl 0862.35033
[10] Hardy, G.; Littlewood, J. E.; Polya, G., Inequalities (1934), Cambridge Univ. Press: Cambridge Univ. Press Cambridge · JFM 60.0169.01
[12] Noussair, E. S.; Swanson, Ch. A.; Jianfu, Yang, Critical semilinear biharmonic equations in \(R^N\), Proc. Roy. Soc. Edinburgh Sect. A, 121, 139-148 (1992) · Zbl 0779.35044
[13] Pohozaev, S., Eigenfunction of the equation \(Δu + λf (u)=0\), Soviet Math. Dokl., 6, 1408-1411 (1965) · Zbl 0141.30202
[14] Pucci, P.; Serrin, J., A general variational identity, Indiana Univ. Math. J., 35, 681-703 (1986) · Zbl 0625.35027
[15] Pucci, P.; Serrin, J., Critical exponents and critical dimensions for polyharmonic operators, J. Math. Pures Appl., 69, 55-83 (1990) · Zbl 0717.35032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.